Yamout BI, Said M, Hannoun S, Zeineddine M, Massouh J, Khoury SJ. Rebound syndrome after teriflunomide cessation in a patient with multiple sclerosis. J Neurol Sci. 2017 Sep 15;380:79-81.
We report a case of relapsing remitting multiple sclerosis (RRMS) with severe rebound syndrome 12weeks following discontinuation of teriflunomide therapy. The patient developed severe clinical relapses with significant increase in the number of brain and spine magnetic resonance imaging (MRI) lesions. She responded well to intravenous and oral steroids and was later maintained on rituximab.
DMTs stop relapses and so if you stop your DMT, relapses can come back.
If they come back with a vengeance, Neuros call them rebounds. They are becoming increasingly associated with drugs that inhibit migration. Stop the drug and the pathogenic cells are there. Teriflunomide is not a migration inhibition drug.
So if you switch from teriflunomide this is something to think about.
You have been asking about features that help you select a treatment.
Obviously there is safety, efficacy and convenience but before you start a drug you need to consider how you will end that drug.
What will you switch to? and how long will be the wash out before you start the new one? and how quickly does the new on take to work?
In this case 12 weeks was too long a wait.